Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Bismarck, ND

July 18, 2004McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2004, 8:31 PM CDT for McIntosh County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 8:31 PM CDT (01:31 UTC)
Expired
Jul 18, 2004, 9:00 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2541 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190131
SVRBIS
NDC051-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ASHLEY...OR ABOUT 69 MILES SOUTHWEST OF
  JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4607 9902 4607 9951 4595 9951 4595 9904

$$
WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN JUL 18 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM INCLUDE CONVECTION CHANCES AND
TIMING THROUGHOUT THE PERIOD...AS WELL AS FIRE WEATHER CONCERNS FOR
THE SOUTHWEST ON MONDAY.

MODELS ARE SIMILAR BRINGING A SHORTWAVE THROUGH THE UPPER RIDGE
MONDAY THROUGH TUESDAY...THIS WILL BE OUR BEST CHANCE OF PRECIP IN
THE SHORT TERM...WITH MAINLY ZONAL FLOW TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. DIFFERENCES OCCUR IN SPECIFICS OF QPF AMOUNT AND
PLACEMENT. WILL UTILIZE AN ETA/AVN MODEL BLEND FOR QPF SPECIFICS.

IN THE VERY NEAR TERM...CURRENT LAPS SOUNDINGS ARE VERY UNSTABLE
OVER EASTERN CWA WITH CAPES IN EXCESS OF 4K J/KG WITH CONVECTIVE
TEMPERATURES IN THE MID 90S. AREA OF SURFACE CONVERGENCE NOTED ON
MSAS FROM CENTRAL INTO NORTHEAST NORTH DAKOTA. WILL DRAG AREA OF
ISOLATED THUNDER A BIT FARTHER WEST IN THE GRIDS. STILL LIMITING
CONVECTION TO EASTERN CWA THIS EVENING.

MONDAY AND TUESDAY...CONCERN SWITCHES TO WESTERN CWA AS SHORTWAVE
MAKES ITS WAY SLOWLY THROUGH UPPER RIDGE. AS MENTIONED EARLIER QPF
PLACEMENT VARIES WITH GFS AND CANADIAN INDICATING A MORE NORTHERLY
PLACEMENT THAN ETA AND UKMET. WILL BROADBRUSH 20-30 PERCENT POPS
MONDAY AFTERNOON THROUGH TUESDAY AS TOO MUCH UNCERTAINTY REMAINS TO
TRY AND NAIL DOWN HIGHER LIKELYHOOD AREA OF PCPN. TEMPS MAINLY UPPER
80S TO LOWER 90S ON MONDAY...AND JUST A BIT COOLER ON TUESDAY.

ANOTHER CONCERN LATE MONDAY INTO TUESDAY IS FIRE WEATHER IN THE
SOUTHWEST CWA. AT THIS TIME IT APPEARS RH VALUES WILL REMAIN ABOVE
20 PERCENT WITH WINDS NOT THAT STRONG. HOWEVER A LOOK AT FORECAST
SOUNDINGS INDICATED DRY ATMOSPHERE SURFACE TO 600 MB. CONCERN IS
WITH THE DRY VEGETATION IN THIS AREA THERE COULD BE PROBLEMS WITH
DRY LIGHTNING. DUE TO UNCERTAINTY WITH TIMING PLACEMENT OF
CONVECTION...DECIDED TO HOLD OF ON ISSUING FWW AT THIS TIME.

WE CONTINUE TO DRY OUT AND COOL DOWN ON WEDNESDAY. DID NOT REMOVE
INHERITED POPS ALONG SOUTH DAKOTA BORDER BUT DROPPED THEM BACK TO
SLIGHT CHANCE. ALSO DID NOT RAISE TEMPS IN THE NORTH BUT WITH STEEP
LAPSE RATES AND TQ INDEX AROUND 20 WOULD NOT BE SUPRISED TO SEE AN
AFTERNOON SHOWER ACROSS NORTHERN CWA. WILL LEAVE THIS FOR NEXT SHIFT
TO PONDER.

.LONG TERM...
MODELS IN GOOD AGREEMENT. SEVERAL IMPULES DROPPING SOUTH THRU THE
PERIOD BUT OVERALL A DRY PERIOD THRU THE LONG TERM. ANY CONVECTION
THAT OCCURS WILL BE THE NORMAL ISOLATED LATE AFTERNOON/ NIGHTTIME
SUMMER ACTIVITY AND WILL NOT INTRODUCE ANY PRECIP IN GRIDS. PREVIOUS
FORECAST LOOKS GOOD AND JUST MADE MINOR ADJUSTMENTS TO WIND DATA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/RGT
Hazardous weather outlook, Jul 18, 4:10 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT SUN JUL 18 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190900-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
410 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY
AFTERNOON INTO MONDAY NIGHT. THE THREAT WILL BE LARGE HAIL AND HIGH
WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY
EVENING.

JP MARTIN

In the hours before

Local storm report, Jul 18, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 N WISHEK              46.30N 99.55W
07/18/2004  1.75 INCH        LOGAN              ND   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED BY STORM SPOTTER

&&

CJS/WAA
Local storm report, Jul 18, 7:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT SUN JUL 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             WISHEK                  46.26N 99.56W
07/18/2004  1.75 INCH        MCINTOSH           ND   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL IN THE TOWN OF WISHEK

&&

CJS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:13 PM CDTSevere Thunderstorm WarningBISLogan62 min
Jul 18, 7:44 PM CDTTornado WarningBISMcIntosh46 min
Jul 18, 8:29 PM CDTTornado WarningBISLaMoure46 min
Jul 18, 9:24 PM CDTSevere Thunderstorm WarningBISLaMoure36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.